|Home | About | Journals | Submit | Contact Us | Français|
Nicorandil, a commonly prescribed anti-anginal agent, has been reported to be associated with ulceration in various parts of the gastrointestinal tract. A 68-year-old general practitioner presented with severe rectal bleeding and abdominal pain associated with terminal ileal ulceration diagnosed by colonoscopy. Capsule endoscopy revealed no other source of bleeding and CT was normal. Diclofenac and/or aspirin were assumed to be causative factors and discontinued. Aspirin was temporarily resumed then discontinued after a second massive, but self-limiting, haemorrhage and persistent abdominal pain. Repeat colonoscopy 5 weeks later confirmed that the previously documented terminal ileal ulceration had worsened. Histopathology was consistent with localised mucosal ischaemia. Nicorandil was withdrawn, after which no further episode of bleeding occurred and his pain settled. Repeat colonoscopy 3 months later confirmed complete healing.
This report implicates nicorandil as a cause of terminal ileal ulceration leading to life-threatening rectal bleeding and abdominal pain.
Nicorandil is a commonly prescribed agent used for the treatment of stable and symptomatic angina.1 Other than initial headaches in approximately one-third of patients, adverse effects are found in less than 5% of patients and include gastrointestinal symptoms, fatigue and malaise, and dizziness. It has been reported in association with anal,2 oral, colonic,3 parastomal4 and intestinal ulceration.5,6 There are two previous reports linking ileal ulceration with nicorandil. The present case is the strongest reported evidence to date of a causative link between an increasingly prescribed agent and intestinal ulceration with the potential for life-threatening haemorrhage and perforation.
A 68-year-old general practitioner, with a known history of ischaemic heart disease, presented with altered rectal bleeding and fresh clots. He had previously undergone coronary artery bypass grafts. Long-term medication (at least 5 y) included aspirin 75 mg daily, nicorandil 30 mg twice daily and diclofenac 50 mg. Initial investigation included a normal oesophago-gastroduodenoscopy (OGD). Bleeding stopped after 48 h. Colonoscopy 3 weeks later revealed a 10 mm discrete area of flat ulceration in the terminal ileum (figure 1), moderate diverticulosis and a 3 mm adenoma in the sigmoid colon. The terminal ileum ulcer displayed histological features of localised mucosal ischaemia with normal background mucosa and no evidence of vasculitis, granulomata, thrombotic or crystal embolisation, amyloid deposition or malignancy. Non-steroidal anti-inflammatory drugs (NSAIDs) and/or aspirin-induced ulceration of the terminal ileum were assumed to have been the cause of haemorrhage and stopped. Aspirin was restarted several weeks later but stopped again after a second massive but self-limiting bleed, which required transfusion. He also had persistent abdominal pain. After cardiological review, aspirin was discontinued. Mesenteric angiography was not performed as the bleeding had stopped. An 8-h capsule endoscopic examination failed to visualise the terminal ileum but revealed no other source of bleeding within the small bowel. Repeat colonoscopy 5 weeks after the second bleed showed worsening terminal ileum ulceration at the same site (figure 2) despite withdrawal of NSAIDs and aspirin. The ulceration was deeper with more irregular edges and an inflamed, oedematous mucosa at the proximal edge. Histological features were unchanged (figure 3). As inflammation was not a dominant feature, a focal ischaemic phenomenon was considered most likely. As there was no evidence of healing following withdrawal of NSAIDs and aspirin, nicorandil was suspected as the most likely cause and stopped. Following this, no further bleeding occurred and his abdominal pain resolved. Repeat colonoscopy 3 months later confirmed complete healing of the terminal ileum ulceration on no additional treatment (figure 4). Histological examination showed central scarring with crypt loss and atrophy surrounded by normal mucosa. He has remained asymptomatic for 2 years with normal haemoglobin levels despite recommencing aspirin after documentation of ulcer healing.
Diagnosis and the course of the ulceration were documented by serial colonoscopic and histological examination of the terminal ileum, correlating healing with nicorandil withdrawal, and discounting NSAID or aspirin-induced ulceration as a cause. Mesenteric angiography was not performed because bleeding had been self-limiting. Upper gastrointestinal endoscopy and capsule endoscopy excluded other sources of bleeding elsewhere in the gastrointestinal tract.
Diverticular disease was considered a possible but unlikely cause of bleeding after identification of terminal ileum ulceration. NSAIDs were initially implicated but discounted when bleeding recurred after withdrawal of diclofenac. Furthermore, the severity of ulceration had increased despite further withdrawal of aspirin. Histopathological examination suggested an ischaemic process and nicorandil was withdrawn, resulting in ulcer healing after 3 months and documented by serial colonoscopic examinations of the terminal ileum. There has been no subsequent bleeding or abdominal pain after 2 years’ follow up.
After supportive treatment with fluid resuscitation and blood transfusion, diclofenac and aspirin were withdrawn serially followed by nicorandil withdrawal after ulcer persistence had been identified at the second colonoscopy.
The patient has remained symptom free for 2 years.
This case provides good evidence that nicorandil is a cause of life-threatening terminal ileum ulceration. Although NSAID use has been linked with endoscopic ileitis,7 withdrawal of diclofenac and aspirin in this case seemed to have no effect. Bleeding recurred and persistent worsening terminal ileum ulceration was demonstrated endoscopically. Two previous reports have identified nicorandil as a possible cause of ileal ulceration,5,6 but proof is lacking. In the first case, terminal ileum perforation caused fatal peritonitis in a patient with ischaemic heart disease who was also taking aspirin.6 The second case was a patient with ischaemic heart disease treated with nicorandil and aspirin. He developed widespread small bowel and colonic ulceration. Cessation of nicorandil resulted in ulcer healing.5 Our case provides strong evidence that nicorandil is implicated in the development of life-threatening ileal ulceration with the potential for bleeding in patients with significant cardiac comorbidity. The present case illustrates that withdrawal of nicorandil correlated with endoscopically confirmed ulcer healing and symptom resolution. Furthermore, preliminary cessation of NSAIDs/aspirin seemed to have no symptomatic or endoscopic effect.
Cardiologists and general practitioners, who are increasingly prescribing nicorandil, should be aware of the potential for nicorandil to induce life-threatening gastrointestinal ulceration from severe haemorrhage or perforation.
Competing interests: None.
Patient consent: Patient/guardian consent was obtained for publication.